H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Bradycardia and Hypothermia Complicating Azithromycin Treatment

Unusual or unexpected effect of treatment, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)

Kerri Benn, Sam Salman, Madhu Page-Sharp, Timothy M.E. Davis, Jim P. Buttery

(Department of Infection and Immunity, Monash Children’s Hospital, Clayton, Victoria, Australia)

Am J Case Rep 2017; 18:883-886

DOI: 10.12659/AJCR.905400

Published: 2017-08-11


BACKGROUND: Azithromycin is a macrolide antibiotic widely used to treat respiratory, urogenital, and other infections. Gastrointestinal upset, headache, and dizziness are common adverse effects, and prolongation of the rate-corrected electrocardiographic QT interval and malignant arrhythmias have been reported. There are rare reports of bradycardia and hypothermia but not in the same patient.
CASE REPORT: A 4-year-old boy given intravenous azithromycin as part of treatment for febrile neutropenia complicating leukemia chemotherapy developed hypothermia (rectal temperature 35.2°C) and bradycardia (65 beats/minute) after the second dose, which resolved over several days post-treatment, consistent with persistence of high tissue azithromycin concentrations relative to those in plasma. A sigmoid Emax pharmacokinetic/pharmacodynamic model suggested a maximal azithromycin-associated reduction in heart rate of 23 beats/minute. Monitoring for these potential adverse effects should facilitate appropriate supportive care in similar cases.
CONCLUSIONS: Recommended azithromycin doses can cause at least moderate bradycardia and hypothermia in vulnerable pediatric patients, adverse effects that should prompt appropriate monitoring and which may take many days to resolve.

Keywords: Azithromycin, Bradycardia, Hypothermia



Back